Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 265, NWS St. Louis, MO

August 25, 2004Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 25, 2004, 12:37 PM CDT for Pike County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 12:37 PM CDT (17:37 UTC)
Expired
Aug 25, 2004, 1:15 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Pike County, IL

The radar

The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 12:35 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 251737
SVRLSX
ILC149-251815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1235 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 115 PM CDT

* AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF GRIGGSVILLE...MOVING EAST
  NORTHEAST AT 45 MPH. THIS STORM WILL LIKELY PRODUCE PENNEY SIZE
  AND WIND GUSTS AROUND 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BAYLIS
  PERRY
  GRIGGSVILLE
  
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR 
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3985 9092 3976 9102 3960 9096 3962 9085
      3962 9060 3985 9059

$$
JPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 11:50 AM CDT, 47 minutes earlier.

Area forecast discussion, Aug 25, 11:50 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 AM CDT WED AUG 25 2004

.DISCUSSION...
ACTIVE WX WL CONT ACR CWA THIS AFTN AND INTO AT LEAST THE ERY EVE
HRS.  OUTFLO BNDRY FROM ERY MRNG MCS...NOW FROM JUST N OF A COU-STL
LN...SHUD PROVIDE XCLNT FOCUSING MECHANISM FOR ADDL TSRA THIS AFTN.
STMS WL BE FUELED BY XTRMLY UNSTBL AMS JUST S OF BNDRY...CAPES HV
ALREADY CLIMBED TO OVER 4000 J/KG IN CLR SLOT OVR SW MO.  IN
ADDITION...WINDS CONT TO FAVOR SVR WX DVLPMT...WITH LTH NOW SHOWING
MDT SHEAR IN LOWEST 4-6KM.

CURRENT THINKING IS THAT ONGOING INTS CNVTN OVR NW MO WL PROB DVLP
SWD...WITH THIS ACTIVITY TRACKING ALG/JUST N OF BNDRY DURG AFTN.
ADDITIONAL DVLPMT SHUD OCR LATE IN THE DAY OVR WRM SECTOR OF E KS/SW
MO WITH APRCH OF SHTWV...WITH DISCREET CELLS RPDLY EVOLVUING INT A
LN WHICH SHUD THEN RACE EAST INTO THE EVE HOURS.

ONGOING FLOOD WATCH CONTINUES TO HIGHLIGHT AREA WITH GRTST HVY RAIN
AND FLOODING POTENTIAL FOR AFTN.  MAY NEED TO TWEEK TIMING AND AREAL
CVG A BIT BFR AFTN ISSUANCE...BUT WL WATCH AFTN CNVTV TRENDS TO FINE
TUNE LATE AFTN/EVE PDS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH TDAY ALG-E OF VIH-UIN LN.
IL...FLASH FLOOD WATCH TDAY  UIN AREA.
&&

TRUETT
Hazardous weather outlook, Aug 25, 12:15 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1215 PM CDT WED AUG 25 2004

ILZ095>097-MOZ018-019-026-027-034>036-261200-
ADAMS IL-BROWN-KNOX-LEWIS-MARION-MONROE-PIKE-PIKE IL-RALLS-SHELBY-
1215 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING. IN ADDITION...A FLOOD WATCH IS IN EFFECT
UNTIL 4 PM.

THUNDERSTORMS WILL BE MOVING THROUGH THE AREA THIS AFTERNOON
AND INTO THIS EVENING.  DUE TO THE UNSTABLE AIR FUELING THE STORMS...
STRONG WINDS IN THE MID LEVELS OF THE ATMOSPHERE...AND A LOW
LEVEL BOUNDARY NEAR THE AREA...THESE STORMS WILL POSE A VERY REAL
THREAT OF SEVERE WEATHER...INCLUDING DAMAGING WINDS...LARGE HAIL...
AND POSSIBLY TORNADOES.  HEAVY RAINS WILL ALSO OCCUR...AND
BECAUSE OF THIS FLASH FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL RETURN TO THE AREA
ON THURSDAY NIGHT AS A COLD FRONT BEGINS TO APPROACH THE MID
MISSISSIPPI VALLEY.

THIS FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL CONTINUE THE CHANCE OF THUNDERSTORMS FRIDAY...
SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EARLY THIS EVENING.

MOZ041-042-047>051-059-261200-
AUDRAIN-BOONE-CALLAWAY-COLE-GASCONADE-MONITEAU-MONTGOMERY-OSAGE-
1215 PM CDT WED AUG 25 2004

HIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING. IN ADDITION...A FLOOD WATCH IS IN EFFECT
UNTIL 4 PM.

THUNDERSTORMS WILL BE DEVELOPING ACROSS THE AREA THIS AFTERNOON.
DUE TO THE UNSTABLE AIR FUELING THE STORMS...STRONG WINDS IN THE MID
LEVELS OF THE ATMOSPHERE...AND A LOW LEVEL BOUNDARY NEAR THE AREA...
THESE STORMS WILL POSE A VERY REAL THREAT OF SEVERE WEATHER...
INCLUDING DAMAGING WINDS...LARGE HAIL...AND POSSIBLY TORNADOES.
HEAVY RAINS WILL ALSO OCCUR...AND BECAUSE OF THIS FLASH FLOODING IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING COLD FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL PRODUCE A CHANCE OF MORE THUNDERSTORMS ON
FRIDAY...SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EARLY THIS EVENING.

ILZ058>060-064-065-069-070-074-098>102-MOZ052-060>065-072-073-261200-
BOND IL-CALHOUN IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-GREENE IL-
JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-MADISON IL-MARION IL-
MONROE IL-MONTGOMERY IL-ST CHARLES-ST CLAIR IL-ST LOUIS-
ST LOUIS CITY-WARREN-WASHINGTON-WASHINGTON IL-
1215 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL
MISSOURI AND MUCH OF SOUTHERN ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT.

THUNDERSTORMS WILL BE DEVELOPING ACROSS THE AREA THIS AFTERNOON AND
EARLY THIS EVENING. DUE TO THE UNSTABLE AIR FUELING THE STORMS...
STRONG WINDS IN THE MID LEVELS OF THE ATMOSPHERE...AND A LOW LEVEL
BOUNDARY NEAR THE AREA...THESE STORMS WILL POSE A VERY REAL THREAT OF
SEVERE WEATHER...INCLUDING DAMAGING WINDS...LARGE HAIL...AND POSSIBLY
TORNADOES. HEAVY RAINS WILL ALSO OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING COLD FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL PRODUCE A CHANCE OF MORE THUNDERSTORMS ON
FRIDAY NIGHT...SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY TONIGHT.

ILZ079-MOZ074-075-084-085-099-261200-
IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE-
1215 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MISSOURI
AND A SMALL PART OF SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY TONIGHT.

THUNDERSTORMS WILL BE DEVELOPING ACROSS CENTRAL AND EASTERN
MISSOURI THIS AFTERNOON...WITH THESE STORMS PUSHING INTO OUR AREA
LATE THIS AFTERNOON AND THIS EVENING.   DUE TO
THE UNSTABLE AIR FUELING THE STORMS AND STRONG WINDS IN THE MID
LEVELS OF THE ATMOSPHERE...THESE STORMS WILL POSE A THREAT
OF SEVERE WEATHER...INCLUDING DAMAGING WINDS...LARGE HAIL...AND
POSSIBLY TORNADOES. HEAVY RAINS WILL ALSO OCCUR WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING COLD FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL PRODUCE A CHANCE OF MORE THUNDERSTORMS ON
FRIDAY NIGHT...SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EARLY TONIGHT.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:52 PM CDTFlash Flood WarningLSXAdams, Brown, Pike4 hr
Aug 25, 5:23 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey22 min
Aug 25, 5:27 PM CDTSevere Thunderstorm WarningLSXGreene33 min
Aug 25, 5:31 PM CDTSevere Thunderstorm WarningLSXMacoupin44 min
Aug 25, 5:51 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison, Saint Clair39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.